Alert archive / Maryland / Special Weather Statements in 2012
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 2, 2012, 5:58 AM EDT for Chester County, Pennsylvania; New Castle County, Delaware; Cecil County, Kent County, Maryland. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2012, 5:58 AM EDT (09:58 UTC)
- Expired
- May 2, 2012, 7:30 AM EDT
- In force
- 92 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Cecil County, MD, Kent County, MD, Chester County, PA
The radar
The Dover AFB radar (KDOX), 97 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587
WWUS81 KPHI 020958
SPSPHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT WED MAY 2 2012
DEZ001-MDZ008-012-PAZ067-021130-
CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-
558 AM EDT WED MAY 2 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT CECIL...
CHESTER...KENT AND NEW CASTLE COUNTIES THIS MORNING...
AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 4 MILES
WEST OF LANCASTER TO 11 MILES NORTHWEST OF CENTERVILLE...MOVING EAST
AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK SPRINGS...OCTORARO
AROUND 600 AM...GLEN ROY...WEST NOTTINGHAM AROUND 615 AM...MOUNT
VERNON...HOMEVILLE AROUND 630 AM...ELVERSON...LADENBERG AROUND 645
AM...GLENMOORE AND SAINT GEORGES AROUND 700 AM.
LOCALLY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO NEAR 40 MPH ARE ALSO POSSIBLE.
LAT...LON 3932 7619 3942 7601 3952 7599 3954 7607
3972 7623 3974 7610 3979 7605 4003 7594
4011 7595 4018 7580 4020 7565 3965 7556
3960 7560 3963 7557 3958 7555 3946 7558
3936 7552 3932 7557 3920 7626
$$
RPWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 2, 4:24 AM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 2, 4:24 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 424 AM EDT WED MAY 2 2012 .SYNOPSIS... HIGH PRESSURE, PUSHING DOWN FROM NEW ENGLAND, WILL INHIBIT LOW PRESSURE, OVER THE MIDWEST, FROM MAKING MUCH HEADWAY INTO OUR REGION DURING THE NEXT FEW DAYS. A WARM FRONT, PRECEDING THE LOW, IS FORECAST TO EVENTUALLY CROSS OUR AREA LATE THURSDAY NIGHT OR FRIDAY. THE LOW WILL THEN DRAG A COLD FRONT ACROSS THE REGION SATURDAY. HIGH PRESSURE WILL FOLLOW FOR SUNDAY INTO THE EARLY PART OF NEXT WEEK, BEFORE ANOTHER FRONTAL SYSTEM MOVES IN ON TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... WE ARE HANGING OUR HAT ON THE NAM WITH THIS FORECAST, IN THE EDUCATED HOPE THAT IT WILL HANDLE THE MARITIME SURFACE RIDGING FROM THE NORTHEAST WELL. WE THEREFORE ARE FORECASTING A CLOUDY AND DAMP DAY WITH A STABLE LAYER AT THE SURFACE. WE THINK THE SURFACE WILL REMAIN COOL WHILE WE WARM ALOFT. THE MODELS AGREE TO HAVE A WARM FRONT APPROACH US TODAY, AND IT WILL EVENTUALLY MOVE OVER BUT NOT INTO AT LEAST OUR SOUTHWESTERN LOCALES. WINDS SHOULD VEER IN THE COLUMN FROM EAST TO SOUTHWEST UP TO H8. ALL THAT AND A MID LEVEL IMPULSE MOVING AROUND THE MID LEVEL RIDGE THAT CARRIES SOME MOISTURE ABOVE THE BOUNDARY LAYER SHOULD PROVIDE THE FOCUS FOR SHOWER ACTIVITY AROUND THE REGION AND PERHAPS SOME THUNDER WITH ELEVATED INSTABILITY WEST AND SOUTH. ANY RAIN INTO THE BOUNDARY LAYER WOULD ONLY MAKE THE SITUATION AT THE SURFACE MORE STABLE. WE HAVE GONE WITH THE COOLER MET GUIDANCE, AND WE NOTICE THAT THE MAV GUIDANCE HAS BEEN MOVING TOWARD IT. WE DO NOTE THAT WE ARE IN SOME DISAGREEMENT EARLY THIS MORNING WITH SPC, WHO HAS PUT THE SOUTHWESTERN PART OF THE FORECAST AREA UNDER A SLIGHT RISK. WE CAN'T FIND ANY SURFACE-BASED INSTABILITY THERE IN EITHER THE GFS OR NAM BUFKIT SOUNDINGS FROM BWI OR SBY, AND SO WE HAVE RESPECTFULLY DECLINED TO MENTION THE POSSIBILITY OF SEVERE WEATHER SOUTHWEST AT THIS TIME. WE WILL RE-ASSESS DURING THE DAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... ANOTHER IMPULSE IS EXPECTED TONIGHT, AND THIS ONE MAY BE A BIT MORE ROBUST THAN THE ONE WE SEE TODAY. IT SEEMS TO CARRY A BIT MORE MOISTURE. WE DO NOT THINK THAT IT WILL HELP SCOUR OUT THE MARINE LAYER AT THE SURFACE, BECAUSE THE SURFACE HIGH RETAINS THE SUPPORT OF THE MID LEVEL RIDGE. THAT MEANS WE ARE CALLING FOR STABLE CONDITIONS AT THE SURFACE AGAIN. WE ARE GOING WITH THE MENTION OF RAIN, DRIZZLE AND FOG EVERYWHERE, AND WE ALSO CARRY THE POSSIBILITY OF ELEVATED CONVECTION MAINLY SOUTH. TEMPERATURES SHOULDN'T DROP MUCH FROM DAYTIME HIGHS. WE ARE GOING TO MENTION THE POSSIBILITY OF DENSE FOG TONIGHT IN THE HWO, ALTHOUGH THE FORECAST ONLY CALLS FOR AREAS OF FOG AT THIS TIME. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THIS PERIOD WILL START OFF WITH A HIGH PRESSURE SYSTEM PUSHING DOWN FROM COASTAL NEW ENGLAND. THE HIGH WILL ESSENTIALLY BLOCK LOW PRESSURE FROM PUSHING IN FROM THE WEST. EVENTUALLY, THE HIGH WILL WEAKEN ENOUGH SO THAT A WARM FRONT WILL LIFT ACROSS OUR AREA. TIMING OF THIS IS EXTREMELY DIFFICULT, BUT WILL PROBABLY OCCUR LATE THURSDAY NIGHT OR FRIDAY. PRIOR TO THE FRONTAL PASSAGE, WE COULD GET SCATTERED SHOWERS AND THUNDERSTORMS WITH MOSTLY CLOUDY SKIES AND AN ONSHORE FLOW. TEMPERATURES THURSDAY SHOULD BE A FEW DEGREES WARMER THAN TODAY WITH HIGHS IN THE MID 60S TO MID 70S. IF THE WARM FRONT DOES INDEED CROSS OUR REGION, FRIDAYS TEMPERATURES SHOULD JUMP ABOUT 10 DEGREES, WITH READINGS IN THE MID 70S TO MID 80S. WE SHOULD SEE A LITTLE MORE SUN ON FRIDAY BUT THERE WILL ALSO BE A CHANCE OF LATE DAY THUNDERSTORMS, ESPECIALLY IN OUR NORTHERN AREAS. THE LOW PRESSURE SYSTEM WILL THEN MOVE ACROSS TO OUR NORTH AND DRAG A COLD FRONT ACROSS OUR REGION, PROBABLY SATURDAY OR SATURDAY NIGHT. THE TIMING OF THE FRONTAL PASSAGE WILL DETERMINE SATURDAYS HIGH TEMPERATURES. IT NOW APPEARS THAT THE COLD AIR BEHIND THE FRONT WILL NOT MAKE ITS WAY INTO OUR AREA UNTIL SATURDAY NIGHT. THAT WILL LEAVE US WITH ANOTHER MILD DAY SATURDAY, WITH HIGHS IN THE 70S AND LOWER 80S. THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE WILL THEN PUSH DOWN ACROSS THE GREAT LAKES AND BRING FAIR WEATHER WITH SLIGHTLY COOLER AND DRIER AIR. HIGHS BOTH SUNDAY AND MONDAY WILL BE IN MID 60S TO LOWER 70S. ANOTHER FRONTAL SYSTEM, PUSHING IN FROM THE WEST, WILL BRING A THREAT OF SHOWERS FOR TUESDAY. && .AVIATION /08Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. OUR FORECAST IS QUITE PESSIMISTIC. CONFIDENCE IN THIS IS NOT HIGH, BUT IT RISES TO THE LEVEL OF MODERATE. WE THINK WE WILL SPEND THE TAF PERIOD MOVING FROM IFR TO MVFR BACK TO IFR CONDITIONS. FIRST CEILINGS AND THEN BOTH CEILINGS AND VISIBILITIES WILL DETERIORATE. WE EXPECT RAIN AND/OR DRIZZLE FROM TIME TO TIME (MAINLY TODAY AND AGAIN LATE TONIGHT REGARDING ANY MODERATE RAIN ACTIVITY). ELEVATED CONVECTION (THUNDERSTORMS THAT WON'T GENERATE STRONG WIND GUSTS) IS POSSIBLE AT THE SOUTHERN AND WESTERN TAF SITES TODAY AND AGAIN LATE TONIGHT. SOME FOG IS LIKELY THIS MORNING, AND MORE SIGNIFICANT FOG IS POSSIBLE TONIGHT. WINDS WILL BE FROM THE EAST AT AROUND 10 KNOTS TODAY AND 5 TO 10 KNOTS TONIGHT. OUTLOOK... THURSDAY-THURSDAY NIGHT...LIGHT MOSTLY ONSHORE E TO SE FLOW. MVFR/IFR CONDITIONS EARLY THURSDAY WILL IMPROVE TO VFR THURSDAY AFTERNOON. CONDITIONS ARE THEN FORECAST TO LOWER ONCE AGAIN THURSDAY NIGHT. A FEW SHOWERS/TSTMS ARE POSSIBLE, ESPECIALLY THURSDAY AFTERNOON INTO THURSDAY NIGHT. FRIDAY...MVFR/IFR CONDITIONS EARLY FRIDAY WILL ONCE AGAIN BECOME VFR BY AFTERNOON AS THE WARM FRONT MOVES ACROSS AND WINDS BECOME SW TO W. AFTERNOON/EVENING TSTMS ARE POSSIBLE, ESPECIALLY IN OUR NORTHERN AREAS. SATURDAY...VFR, BUT MVFR CONDITIONS POSSIBLE IN AFTERNOON AND NIGHTTIME SHOWERS OR TSTMS. SUNDAY... VFR. && .MARINE... THE PUSH OF MARITIME AIR OVER THE WATERS WILL CAUSE SOME GUSTINESS AROUND 20 KNOTS FOR A TIME TODAY, OTHERWISE WE FORECAST EAST WINDS OF 10 TO 15 KNOTS AND SUB-ADVISORY SEAS TODAY AND TONIGHT. THAT SAID, THE EAST WINDS AND THE SENSIBLE WEATHER WILL MAKE FOR UNPLEASANT BOATING CONDITIONS. PATCHY FOG IS POSSIBLE THIS MORNING, AND MORE SUBSTANTIAL FOG IS POSSIBLE TONIGHT. OUTLOOK... WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THROUGH THE ENTIRE PERIOD. WINDS ABOVE THE SURFACE WILL INCREASE ON FRIDAY AHEAD OF AN APPROACHING FRONTAL SYSTEM, BUT IT DOES NOT APPEAR AT THIS TIME THAT THEY WILL MIX DOWN TO THE SURFACE. COULD BE A FEW TSTMS, MAINLY NORTHERN OCEAN WATERS FRIDAY INTO FRIDAY NIGHT. A COLD FRONT IS FORECAST TO DROP ACROSS THE WATERS LATE SATURDAY OR SATURDAY NIGHT. THIS COULD TOUCH OFF ADDITIONAL TSTMS. && .TIDES/COASTAL FLOODING... ASTRONOMICAL TIDES ARE INCREASING THROUGH THIS COMING WEEKEND. ANY PUSH FROM AN ONSHORE FLOW COULD RAISE WATER LEVELS TO NEAR MINOR TIDAL FLOOD HEIGHTS. WE WILL MONITOR THIS SITUATION AS WE MOVE THROUGH THE WEEK. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RPW NEAR TERM...DELISI SHORT TERM...DELISI LONG TERM...RPW AVIATION...DELISI/RPW MARINE...DELISI/RPW TIDES/COASTAL FLOODING...RPW
Hazardous weather outlook, May 2, 4:09 AM EDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 409 AM EDT WED MAY 2 2012 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030815- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 409 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AREAS OF DENSE FOG ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-030815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 409 AM EDT WED MAY 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RPW
In the hours before
Special weather statement, May 2, 5:58 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
558 AM EDT WED MAY 2 2012
DEZ001-MDZ008-012-PAZ067-021130-
CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-
558 AM EDT WED MAY 2 2012
...SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT CECIL...
CHESTER...KENT AND NEW CASTLE COUNTIES THIS MORNING...
AT 554 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM 4 MILES
WEST OF LANCASTER TO 11 MILES NORTHWEST OF CENTERVILLE...MOVING EAST
AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR ROCK SPRINGS...OCTORARO
AROUND 600 AM...GLEN ROY...WEST NOTTINGHAM AROUND 615 AM...MOUNT
VERNON...HOMEVILLE AROUND 630 AM...ELVERSON...LADENBERG AROUND 645
AM...GLENMOORE AND SAINT GEORGES AROUND 700 AM.
LOCALLY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. WIND GUSTS TO NEAR 40 MPH ARE ALSO POSSIBLE.
LAT...LON 3932 7619 3942 7601 3952 7599 3954 7607
3972 7623 3974 7610 3979 7605 4003 7594
4011 7595 4018 7580 4020 7565 3965 7556
3960 7560 3963 7557 3958 7555 3946 7558
3936 7552 3932 7557 3920 7626
RPWThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:32 PM EDT | Small Craft Advisory | PHI | 7 hr | |
| May 2, 7:27 AM EDT | Special Weather Statement | PHI | Sussex | 63 min |
Nearby
Special Weather Statements in Maryland, 2012Special Weather Statements in Pennsylvania, 2012Special Weather Statements in Delaware, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.